This depends in part on why you had a bad reaction during chemical menopause. It is helpful to investigate what led to the reaction:
Was the bad reaction related to an intolerance of the medication?
Were you suffering from menopausal symptoms that were not adequately managed by HRT add-back?
Did the treatment fail to fully suppress ovulation?
Other e.g. acute stress/illness, unrelated to chemical menopause
If any of these were the case then you may still respond well to surgical menopause.
There are a few points to consider when looking at perhaps why you had a bad reaction to GnRHa treatment/chemical menopause:
Did you receive adequate hormonal HRT during this GnRHa trial? Were your levels of E2 high enough?
Once you enter chemical menopause, your natural estrogen levels plummet and this low level can cause some very uncomfortable symptoms unless properly counteracted by the correct use of HRT. The level of estrogen needed will differ from person to person and is titrated depending on the individual's needs. If you are experiencing uncomfortable menopausal symptoms (e.g. hot flushes/joint pain/anxiety) then it is likely that you are not receiving adequate estrogen and you should work with your doctor in raising these levels by increasing dosage or changing delivery method (e.g. switching from patches to gel as needed)
Did you wait long enough to see the addback stabilize?
Estrogen therapy can take up to four weeks to begin to work, and temporary side effects can take several months to dissipate (although some can be persistent!). We recommend tracking your symptoms and side effects daily (or at least weekly) in order to have a clear visual of how symptoms are responding, and whether side effects are decreasing over time.
Similarly, any changes made to your HRT regime (route, dosage or frequency) should be noted in your daily/weekly tracking document/app so that the pattern of change can be monitored objectively. We recommend waiting at least one full month on the new therapy before evaluating the new treatment or making any additional changes, since effectiveness and side effects may fluctuate prior to stabilizing again on the new treatment.
This is particularly important for those who have an emotional hormone sensitivity; studies suggest that any change in hormone levels can provoke symptoms among those patients, but that those symptoms go away again after one month of the new therapy. Therefore, patience and support are needed to evaluate the “true” effects of any treatment change.
Was your ovarian function fully suppressed?
GnRHa treatment is used to fully suppress your ovarian function and, therefore, flatten any hormonal fluctuations that lead to PMDD symptoms. In rare cases, the GnRHa does not fully suppress the cycle and there are breakthrough symptoms. In this instance, your doctor can measure LH/FSH levels via blood tests to investigate whether or not you still have some ovarian function causing fluctuations (and therefore symptoms). These medications must suppress ovulation to be effective. If you believe that you are still ovulating, you can use at-home urine LH surge tests to determine whether you are ovulating. If you find that you are still ovulating, be sure to share this with your physician, as it means that you have not had a “fair” trial of the GnRHa, since it was not effective in producing a menopausal state.
Did you tolerate progesterone add-back? Are you progesterone intolerant?
When you add back hormones into your system via HRT during GnRHa treatment you would use both estrogen and progestogen. There are various ways of taking these hormones - some may be prescribed a combined treatment (such as Tibolone -a medication that mimics the actions estrogen, progesterone and testosterone). Others will take estrogen separately (as a tablet, patch, gel or spray) and use an addback progestogen for 10-14 days per month (this is usually through taking an oral tablet or in a vaginal pessary).
It is important to track your symptoms during the GnRHa treatment to see if you are indeed reacting to the progestogens, which can bring on unpleasant side effects for some which patients often report as feeling ‘PMDD-like’. If it is the progestogen you are reacting negatively to then your provider should work with you to find solutions.
Also read: How do I know if I am progesterone intolerant?
If you continue to have symptoms and your ovarian cycle is fully suppressed and you have adequate HRT add-back.
This will cause concern to any provider looking after your care as it would suggest that PMDD is not an accurate diagnosis for your symptoms. PME may be an alternative diagnosis that needs to be explored. Chemical menopause, or being in surgical menopause, is unlikely to improve the background symptoms, just the premenstrual exacerbation of those symptoms. It is important that the correct diagnosis is made as once the ovaries are removed there is no going back! The last thing anyone wants is for a patient to go through major surgery and not find the relief they need from symptoms.
Since the hormonal states created by chemical and surgical menopause are similar, it seems reasonable to be concerned about the outcomes of surgery if GnRH analogs are associated with a worsening of mood.
To read more about chemical menopause for PMDD: